MAUDE Adverse Event Report: ORTHOFIX SRL SINGLE USE 6MM PIERCER PROBE - SLIM - 180MM - STERILE

ORTHOFIX SRL SINGLE USE 6MM PIERCER PROBE - SLIM - 180MM - STERILE
Model Number OHP2062SU
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 06/04/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Analysis of historical records: orthofix (b)(4) checked the internal records related to the controls made on the device code ohp2062su lot b1279140 before the market release.No anomalies have been found.The original lot, manufactured in 2019, was comprised of 60 units.All of them have already been distributed to the market.According to orthofix (b)(4) historical records, no other notifications have been received in regards to this specific device lot.Technical analysis: the involved device has not been returned to orthofix (b)(4) yet.The technical evaluation will be performed as soon as the device is received.Medical evaluation: the information available on the case was sent to our medical evaluator.A preliminary medical evaluation was performed and will be finalized once the results of the investigation are available.As soon as the results of the investigation are available, orthofix (b)(4) will provide a follow up report.Orthofix (b)(4) continues monitoring the devices on the market.(b)(4).
 
Event or Problem Description
The information provided by local distributor indicates: hospital name: (b)(6) hospital ((b)(6)).Surgeon name: dr.(b)(6).Date of initial surgery: (b)(6) 2019.Body part to which device was applied: femur.Surgery description: arthroplasty revision.Patient information: (b)(6), male.Problem observed during: clinical use on patient/intraoperative.Event description: "6mm piercer tip broke off in femur and could not be retrieved.10 minutes were added to the case due to trying to remove the broken tip.The patient did not experience any adverse effects." the complaint report form also indicated: the device failure had adverse effects on patient: un-retrieved device fragments; the initial surgery was not completed with the device; a replacement device was immediately available to complete the surgery; the event led to a clinically relevant increase in the duration of the surgical procedure: time spent attempting to remove the probe tip; an additional surgery was not required; a medical intervention (outpatient clinic) was not required; copies of the operative report are not available; copies of the x-ray images are not available; patient current health conditions: unavailable; note and comments: product available for return will be remaining proximal portion of noted 6mm piercer probe.On june 14, 2019, orthofix (b)(4) received copy of the patient x-rays.(b)(4).
 
Additional Manufacturer Narrative
Analysis of historical records: orthofix srl checked the internal records related to the controls made on the device code: ohp2062su, lot: b1279140, (lot: g180556 marked on component) before the market release.No anomalies have been found.The original lot, manufactured in 2019, was comprised of (b)(4) units.All of them have already been distributed to the market.According to orthofix srl historical records, no other notifications have been received in regards to this specific device lot.Technical analysis: the returned device, received on august 22nd 2019, was examined by orthofix srl quality engineering department.The returned device was subjected to visual and dimensional check as per orthofix srl specification and then sent to an external laboratory for the raw material check and failure analysis.The visual check evidenced that the single use 6mm piercer probe is broken on the steam with the smaller diameter at about 173,53 mm from thread bottom.The tip was not returned.The dimensional check, performed where possible, did not evidence any anomalies.It was not possible to perform the functional check as the device is broken.The analysis of the raw material, performed by an external laboratory, confirmed that the item is in conformity with orthofix specifications.The fractographic clues indicate a unidirectional bending fatigue fracture.The breakage can be ascribed to moderate stress levels, as can be inferred by the plane propagation involving most of the section.Medical evaluation: the information made available on the case with the results of the technical evaluation were sent to our medical evaluator.Please find below an extract of the medical evaluations performed.On (b)(6) 2019.In this case, a small piece of a single use oscar probe broke off during usage while removing bone cement during a hip prosthesis revision.The small piece remains inside the femoral medullary canal distal to the revision prosthesis, and will have no mechanical effect on the final result.The delay of 10 minutes is not clinically significant, but i agree with the reportability forms as there is a piece of an instrument remaining inside the body after surgery.The patient should not have any ill effects related to this broken piece which is implant grade material.26 september 2019, with the results of the technical evaluation.This technical analysis confirms that the slim oscar probe that broke was made fully to specification with correct metallurgy and dimensions.Final comments: the results of the technical evaluation confirmed that the device was originally conforming to orthofix srl design specifications.The fractographic clues indicate a unidirectional bending fatigue fracture.The breakage can be ascribed to moderate stress levels, as can be inferred by the plane propagation involving most of the section.The analysis of the historical data evidenced that no other similar notifications have been received on devices belonging to the same lot.Orthofix srl continues monitoring the devices on the market.- attachment: [2019115_fda medwatch cover letter follow up 1.Pdf].
 
Event or Problem Description
The information provided by local distributor indicates: hospital name: (b)(6).Date of initial surgery: (b)(6) 2019.Body part to which device was applied: femur.Surgery description: arthroplasty revision.Patient information: 79 year-old, male.Problem observed during: clinical use on patient/intraoperative.Type of problem: n/a.Event description: "6mm piercer tip broke off in femur and could not be retrieved.10 minutes were added to the case due to trying to remove the broken tip.The patient did not experience any adverse effects." the complaint report form also indicated: the device failure had adverse effects on patient: un-retrieved device fragments the initial surgery was not completed with the device.A replacement device was immediately available to complete the surgery.The event led to a clinically relevant increase in the duration of the surgical procedure: time spent attempting to remove the probe tip.An additional surgery was not required.A medical intervention (outpatient clinic) was not required.Copies of the operative report are not available.Copies of the x-ray images are not available.Patient current health conditions: unavailable.Note and comments: product available for return will be remaining proximal portion of noted 6mm piercer probe.On (b)(6) 2019, orthofix srl received copy of the patient x-rays.Manufacturer reference number: (b)(4).Distributor reference number: (b)(4).

Brand Name
SINGLE USE 6MM PIERCER PROBE - SLIM - 180MM - STERILE
Common Device Name
SINGLE USE 6MM PIERCER PROBE - SLIM - 180MM - STERILE
Manufacturer (Section D)
ORTHOFIX SRL
via delle nazioni, 9
bussolengo, verona, 37012
IT  37012
MDR Report Key8762414
Report Number9680825-2019-00044
Device Sequence Number1330378
Product Code JDX
UDI-Device Identifier18056099649803
UDI-Public(01)18056099649803(11)190124(17)231224(10)B1279140
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K093805
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 10/01/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date12/24/2023
Device Model NumberOHP2062SU
Device Catalogue NumberOHP2062SU
Device Lot NumberB1279140
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/22/2019
Initial Date Received by Manufacturer 06/13/2019
Supplement Date Received by Manufacturer09/24/2019
Initial Report FDA Received Date07/04/2019
Supplement Report FDA Received Date10/03/2019
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age79 YR